Thursday, 25 June 2009

Week 15 ..... ups and downs

Hard to believe but I have had 11 treatments already ........ only another 17 to go. No real side effects yet although I do think head pains are becoming a bit of a feature .... shooting ones, particularly in my left temple and left ear.

Yesterday was a pretty terrible day. I woke up at around 3a.m. with the usual headache and nausea and tossed around until around 6.30 am. Then of course I fell asleep for an hour before waking up again feeling pretty groggy. Anyway I pottered around all morning and got a few 'secretarial' jobs done and after lunch laid on the settee for a rest before the daily trek to the hospital.

I found myself watching a programme about a neo-natal unit specialising in premature and 'small for dates' babies. It was very interesting to see what immense care and scientific know-how is put into keeping these tiny scraps going long enough for them to get a proper hold on life. Sadly some of them cannot be saved and parts of the programme were immensely harrowing ... which made me cry.


Whether this 'opened the floodgates' I really don't know but I seemed to spend the rest of the afternoon breaking down into tears, - at a friend's who we visited before leaving for the hospital, later in the treatment room at the hospital and again in the waiting area. Everyone was very kind, which only seemed to make me cry even harder. All in all rather embarassing.

I was seeing my consultant LK because of the broken nights and the fact that I felt that the nausea was getting worse. When I say nausea I don't mean that I feel I might vomit - it is more a 'swimmy' sensation, rather like motion sickness. LK discussed what might be happening and what we could try. She is not keen on starting Dexamethasone (steroid) yet because of the nasty side effects if used for any length of time ... and I totally agree with her and would rather wait until it is absolutely necessary!!!

The upshot of this consultation is that I have been started on Dothiepin, a tri-cyclic antidepressant, and this may help me in various ways. Although its mood altering properties generally take a couple of weeks to take effect it may also help me to sleep better at night straight away. It can also have some effect on nerve irritation which may help with the headaches and ear pains.

Anyway, that was yesterday and today is another day ......... I did sleep marginally better last night after my first dose of Dothiepin, and I have regained my composure somewhat.